Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 2, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jan 5, 1997, 4:29 AM EST for Haywood County, North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 5, 1997, 4:29 AM EST (09:29 UTC)
- Expired
- Jan 5, 1997, 5:15 AM EST
- In force
- 46 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Haywood County, NC
The radar
The Knoxville radar (KMRX), 78 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 5, 3:00 AM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 9.5 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1201 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 050930 SVRGSP NCC087-051015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 429 AM EST SUN JAN 5 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 515 AM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST NORTH CAROLINA ...HAYWOOD COUNTY AT 425 AM A SEVERE THUNDERSTORM WAS SHOWN BETWEEN SYLVA AND WAYNESVILLE NEAR THE JACKSON/HAYWOOD COUNTY BORDER. WIND DAMAGE WAS REPORTED AROUND DILLSBORO IN JACKSON COUNTY BY AMATEUR RADIO AND LAW ENFORCEMENT. THE DAMAGING WIND STORM WILL MOVE TOWARD WAYNESVILLE...LIKELY REACHING THE TOWN BY 445 AM. SEVERE THUNDERSTORM WINDS CAN REACH SPEEDS OF 60 TO OVER 100 MPH. THESE WINDS BLOW DOWN TREES...POWER LINES...AND SEVERELY DAMAGE MOBILE HOMES...SOMETIMES BUILDINGS. VERY LARGE HAIL CAN INJURE ANYONE CAUGHT OUTSIDE. JONES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 5, 1:57 AM EST, 2 hours 32 minutes earlier.
Area forecast discussion, Jan 5, 1:57 AM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 157 AM EST SUN JAN 5 1997 FFC: CAT POPS AND TSRA EARLY. ADD WINDY TO FCST. CAE: WOULD SPLIT UPSTATE WEST TO EAST. ALL CAT POPS AND TSRA. EARLY EAST AND MAYBE AROUND NOON CLT METRO AREA. ADD WINDY TO FCST. RAH: CAT POPS AND TSRA ALL ZONES. EARLY WORDING MTNS AND POSS FOOTHILLS. MAYBE AROUND NOON PIEDMONT. ADD WINDY TO FCST. ALL: HIGHS A LITTLE WARMER THAN CURRENT READINGS. TEMPS FALLING NC MTNS. DISC: SQUALL LINE PRODUCING SVR TSRA IN EAST TN EXTENDS INTO AL ATTM. SHRA/TSRA AHEAD OF FNT IN MID TN INTO MS. HSV REPORTED SOME SVR WX HAS OCCURRED IN THEIR COUNTIES. FFC JUST ISSUED WARNING AS WELL. THIS ACTIVITY WILL MOVE INTO THE CWA SHORTLY AND CONTINUE THROUGH MUCH OF THE MORNING. ALTHOUGH BEST DYNAMICS WILL BE ALONG THE NORTHERN SECTIONS OF THE CWA...SEE SWODY1...H85 JET FCST TO MOVE THROUGH ALL THE CWA COULD INCREASE CHC OF SVR TO THE SOUTH. OF COURSE ACTIVITY WILL MOVE THROUGH THE WESTERN SECTIONS AT THE LEAST FAVORABLE TIME OF DAY. TEMPS ARE ALREADY IN THE 60S AND WILL WARM SOME BEFORE RAIN MOVES THROUGH. DRYING AND CLEARING MOVES IN QUICKLY BEHIND FNT ALONG WITH DOWNSLOPE WINDS. WINDS WILL REMAIN HIGH THROUGH THE DAY BEFORE DIMINISHING OVERNIGHT. TEMPS WILL FALL INTO THE 30S TONIGHT. COLD MON MTNS WITH 50S ELSEWHERE. AVL 62 EARLY/32/45 8 EARLY/0/0 CLT 65/36/55 8/0/0 GSP 68/34/55 8 EARLY/0/0 RWH
In the hours before
Special weather statement, Jan 5, 1:52 AM EST, 2 hours 37 minutes before
NCZ058-051-059-052-048-053-062-063-064-065-049-050-033-054-055- 034-035-066-067-036-037-057-056-068-070-069-071-082-072-051100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 153 AM EST SUN JAN 5 1997 ...SEVERE THUNDERSTORMS MAY DEVELOP IN PARTS OF NORTH CAROLINA TODAY... A COLD FRONT WAS PUSHING ACROSS THE MISSISSIPPI VALLEY EARLY THIS MORNING. AHEAD OF THE FRONT...A LINE OF THUNDERSTORMS WAS MARCHING EASTWARD ACROSS KENTUCKY...TENNESSEE...AND ALABAMA. THESE THUNDERSTORMS HAVE AT TIMES BEEN SEVERE...PRODUCING DAMAGING WINDS. A WEAKENING TREND IS EXPECTED AS THIS LINE ENTERS THE MOUNTAINS OF WESTERN NORTH CAROLINA DURING THE PRE-DAWN HOURS. HOWEVER...A FEW OF THE STORMS MAY BRIEFLY REACH SEVERE LIMITS...WITH THE GREATEST THREAT FROM HIGH WINDS. DURING THE DAYLIGHT HOURS SUNDAY MORNING...A SLIGHT CHANCE OF SEVERE THUNDERSTORMS EXISTS ACROSS PARTS OF NORTH CAROLINA. THE RISK IS GREATEST IN PLACES NEAR AND NORTH OF I-40 AND EAST OF US-25. THIS AREA INCLUDES THE CITIES OF HOT SPRINGS...BURNSVILLE...NEWLAND... LENOIR...AND TAYLORSVILLE. THE MAIN THREAT WILL AGAIN BE DAMAGING WINDS. SPOTTER GROUPS IN THE THREATENED PARTS OF NORTH CAROLINA MAY NEED TO BE ACTIVITATED LATER THIS MORNING. PEOPLE IN THESE AREAS SHOULD CONTINUE WITH NORMAL ACTIVITIES...BUT BE ALERT TO THE POSSIBILITY OF THREATENING WEATHER. STAY TUNED TO LOCAL MEDIA OUTLETS...OR TO NOAA WEATHER RADIO...TO RECEIVE ANY ISSUED* WATCHES OR WARNINGS. ZOLTOWSKI
Special weather statement, Jan 5, 1:53 AM EST, 2 hours 36 minutes before
NCZ058-051-059-052-048-053-062-063-064-065-049-050-033-054-055- 034-035-066-067-036-037-057-056-068-070-069-071-082-072-051100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 153 AM EST SUN JAN 5 1997 ...SEVERE THUNDERSTORMS MAY DEVELOP IN PARTS OF NORTH CAROLINA TODAY... A COLD FRONT WAS PUSHING ACROSS THE MISSISSIPPI VALLEY EARLY THIS MORNING. AHEAD OF THE FRONT...A LINE OF THUNDERSTORMS WAS MARCHING EASTWARD ACROSS KENTUCKY...TENNESSEE...AND ALABAMA. THESE THUNDERSTORMS HAVE AT TIMES BEEN SEVERE...PRODUCING DAMAGING WINDS. A WEAKENING TREND IS EXPECTED AS THIS LINE ENTERS THE MOUNTAINS OF WESTERN NORTH CAROLINA DURING THE PRE-DAWN HOURS. HOWEVER...A FEW OF THE STORMS MAY BRIEFLY REACH SEVERE LIMITS...WITH THE GREATEST THREAT FROM HIGH WINDS. DURING THE DAYLIGHT HOURS SUNDAY MORNING...A SLIGHT CHANCE OF SEVERE THUNDERSTORMS EXISTS ACROSS PARTS OF NORTH CAROLINA. THE RISK IS GREATEST IN PLACES NEAR AND NORTH OF I-40 AND EAST OF US-25. THIS AREA INCLUDES THE CITIES OF HOT SPRINGS...BURNSVILLE...NEWLAND... LENOIR...AND TAYLORSVILLE. THE MAIN THREAT WILL AGAIN BE DAMAGING WINDS. SPOTTER GROUPS IN THE THREATENED PARTS OF NORTH CAROLINA MAY NEED TO BE ACTIVITATED LATER THIS MORNING. PEOPLE IN THESE AREAS SHOULD CONTINUE WITH NORMAL ACTIVITIES...BUT BE ALERT TO THE POSSIBILITY OF THREATENING WEATHER. STAY TUNED TO LOCAL MEDIA OUTLETS...OR TO NOAA WEATHER RADIO...TO RECEIVE ANY ISSUED WATCHES OR WARNINGS. ZOLTOWSKI
Local storm report, Jan 5, 4:26 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
426 AM EST SUN JAN 05 1997
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
415 AM DILLSBORO NC WIND DAMAGE
01/05/97 JACKSON TREES DOWN
JZThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 5, 3:56 AM EST | Severe Thunderstorm Warning | GSP | Macon, Swain | 64 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.